Advertisement

Communications in Mathematical Physics

, Volume 303, Issue 2, pp 555–594 | Cite as

Factorization and Dilation Problems for Completely Positive Maps on von Neumann Algebras

  • Uffe Haagerup
  • Magdalena Musat
Article

Abstract

We study factorization and dilation properties of Markov maps between von Neumann algebras equipped with normal faithful states, i.e., completely positive unital maps which preserve the given states and also intertwine their automorphism groups. The starting point for our investigation has been the question of existence of non-factorizable Markov maps, as formulated by C. Anantharaman-Delaroche. We provide simple examples of non-factorizable Markov maps on \({M_n(\mathbb{C})}\) for all n ≥ 3, as well as an example of a one-parameter semigroup (T(t)) t≥0 of Markov maps on \({M_4(\mathbb{C})}\) such that T(t) fails to be factorizable for all small values of t > 0. As applications, we solve in the negative an open problem in quantum information theory concerning an asymptotic version of the quantum Birkhoff conjecture, as well as we sharpen the existing lower bound estimate for the best constant in the noncommutative little Grothendieck inequality.

Keywords

Tracial State Embedding Problem Normal Faithful State Noncommutative Setting Asymptotic Quantum 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Accardi L., Cecchini C.: Conditional expectations in von Neumann algebras and a theorem of Takesaki. J. Funct. Analysis 45, 245–273 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Anantharaman-Delaroche C.: On ergodic theorems for free group actions on noncommutative spaces. Probab. Theory Rel. Fields 135, 520–546 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Berg C., Christensen J.P.R., Ressel P: Harmonic Analysis on Semigroups. Springer Verlag, New York (1984)zbMATHCrossRefGoogle Scholar
  4. 4.
    Bhat, B.V.R., Skalski, A.: Personal communication. 2008Google Scholar
  5. 5.
    Birkhoff G.: Three observations on linear algebra. Univ. Nac. Tucuan, Revista A 5, 147–151 (1946)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Brattelli O., Robinson D.W.: Operator Algebras and Quantum Statistical Mechanics II. Springer Verlag, New YorK (1981)Google Scholar
  7. 7.
    Choi M.-D.: Completely positive linear maps on complex matrices. Lin. Alg. Applic. 10, 285–290 (1975)CrossRefzbMATHGoogle Scholar
  8. 8.
    Christensen J.P.R., Vesterstrøm J.: A note on extreme positive definite matrices. Math. Ann 244, 65–68 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Dabrowski, Y.: A non-commutative path space approach to stationary free stochastic differential equations. http://arxiv.org/abs/1006.4351v2 [math.OA], 2010
  10. 10.
    Dykema, K., Juschenko, K.: Matrices of unitary moments. http://arxiv.org/abs/0901.0288v2 [math.OA], 2009
  11. 11.
    Gruenberg K.W.: Residual properties of infinite soluble groups. Proc. London Math. Soc. 3(7), 29–62 (1957)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Haagerup U.: The injective factors of type IIIλ, 0 < λ < 1. Pacific J. Math. 137(2), 265–310 (1989)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Haagerup U., Itoh T.: Grothendieck type norms for bilinear forms on C*-algebras. J. Operator Theory 34, 263–283 (1995)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Haagerup U., Musat M.: The Effros-Ruan conjecture for bilinear maps on C*-algebras. Invent. Math. 174(1), 139–163 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Junge M., Mei T.: Noncommutative Riesz transforms–a probabilistic approach. Amer. J. Math. 132(3), 611–680 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Junge, M., Le Merdy, C., Xu, Q.: H functional calculus and square functions on noncommutative L p-spaces. Astérisque No. 305, parts: Soc. Math. de France, 2006Google Scholar
  17. 17.
    Junge, M., Ricard, E., Shlyakhtenko, D.: In preparationGoogle Scholar
  18. 18.
    Kadison, R.V., Ringrose, J.R.: Fundamentals of the Theory of Operator Algebras I, II, London-Newyork: Academic Press, 1986Google Scholar
  19. 19.
    Kirchberg E.: On nonsemisplit extensions, tensor products and exactness of group C*-algebras. Invent. Math. 112(3), 449–489 (1993)CrossRefzbMATHADSMathSciNetGoogle Scholar
  20. 20.
    Koestler, C.: Personal communication, 2008Google Scholar
  21. 21.
    Kümmerer, B.: Markov dilations on the 2 × 2 matrices. In: Operator algebras and their connections with topology and ergodic theory (Busteni, 1983), Lect. Notes Math. 1132, Berlin: Springer, 1985, pp. 312–323Google Scholar
  22. 22.
    Kümmerer B.: Markov dilations on W*-algebras. J. Funct. Analysis 63, 139–177 (1985)CrossRefzbMATHGoogle Scholar
  23. 23.
    Kümmerer, B.: Construction and structure of Markov dilations on W*-algebras, Habilitationsschrift, Tübingen, 1986Google Scholar
  24. 24.
    Kümmerer B., Maasen H.: The essentially commutative dilations of dynamical semigroups on M n. Commun. Math. Phys. 109, 1–22 (1987)CrossRefzbMATHADSGoogle Scholar
  25. 25.
    Landau L.J., Streater R.F.: On Birkhoff’s theorem for doubly stochastic completely positive maps on matrix algebras. Lin. Alg. Applic. 193, 107–127 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Mei T.: Tent spaces associated with semigroups of operators. J. Funct. Anal 255, 3356–3406 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Mendl C.B., Wolf M.M.: Unital quantum channels - convex structure and revivals of Birkhoff’s theorem. Commun. Math. Phys. 289, 1057–1096 (2009)CrossRefzbMATHADSMathSciNetGoogle Scholar
  28. 28.
    Ozawa N.: About the QWEP conjecture. Internat. J. Math. 15, 501–530 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Pisier, G.: The Operator Hilbert Space OH, sComplex Interpolation and Tensor Norms. Mem. Amer. Math. Soc. Number 585, Vol. 122, Providence, RI: Amer. math. Soc., 1996Google Scholar
  30. 30.
    Pisier G., Shlyakhtenko D.: Grothendieck’s theorem for operator spaces. Invent. Math. 150, 185–217 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Ricard E.: A Markov dilation for self-adjoint Schur multipliers. Proc. Amer. Math. Soc. 136(12), 4365–4372 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Rota, G.-C.: An Alternierende Verfahren for general positive operators. Bull. Amer. Math. Soc. 68 (1962), 95–102; Commun. Math. Phys. 106(1), 91–103, 1986Google Scholar
  33. 33.
    Smolin J.A., Verstraete F., Winter A.: Entanglement of assistance and multipartite state distillation. Phys. Rev. A 72, 052317 (2005)CrossRefADSGoogle Scholar
  34. 34.
    Takesaki M.: Conditional expectations in von Neumann algebras. J. Funct. Anal. 9, 306–321 (1972)CrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Takesaki M.: Theory of Operator Algebras II. Springer-Verlag, New-York (2003)zbMATHGoogle Scholar
  36. 36.
    Werner’s R.: open problems in quantum information theory web site http://www.imaph.tu-bs.de/qi/problems/problems.html., also available at http://arxiv.org/abs/quant-ph/0504166v1, 2005

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of CopenhagenCopenhagen ØDenmark

Personalised recommendations